Chloroquine may be associated with serious psychiatric side effects, even in patients with no family or personal history of psychiatric disorders, a new review suggests.
In a letter to the editor published online July 28 in The Journal of Clinical Psychiatry, the authors summarize data from several studies published as far back as 1993 and as recently as May 2020.
“In addition to previously reported side effects, chloroquine could also induce psychiatric side effects which are polymorphic and can persist even after stopping the drug,” lead author Florence Gressier, MD, PhD, CESP, Inserm, department of psychiatry, Le Kremlin Bicêtre, France, said in an interview.
“In COVID-19 patients who may still be [undergoing treatment] with chloroquine, close psychiatric assessment and monitoring should be performed,” she said.
Following findings of a small French study that suggested efficacy in lowering the viral load in patients with COVID-19, President Donald Trump expressed optimism regarding the role of hydroxychloroquine in treating COVID-19, calling it a “game changer”.
Other studies, however, have called into question both the efficacy and the safety of hydroxychloroquine in treating COVID-19. On June 15, the Food and Drug Administration revoked the emergency use authorization it had given in March to chloroquine and hydroxychloroquine for the treatment of COVID-19.
Nevertheless, hydroxychloroquine continues to be prescribed for COVID-19. For example, an article that appeared in Click2Houston on June 15 quoted the chief medical officer of Houston’s United Memorial Center as saying he plans to continue prescribing hydroxychloroquine for patients with COVID-19 until he finds a better alternative.
As discussed in a Medscape expert commentary, a group of physicians who held a “white coat summit” in front of the U.S. Supreme Court building promoted the use of hydroxychloroquine for the treatment of COVID-19. The video of their summit was retweeted by President Trump and garnered millions of views before it was taken down by Twitter, Facebook, and YouTube.
For the new review, “we wanted to alert the public and practitioners on the potentially psychiatric risks induced by chloroquine, as it could be taken as self-medication or potentially still prescribed,” Dr. Gressier said.
“We think the format of the letter to the editor allows information to be provided in a concise and clear manner,” she added.
According to the FDA’s Adverse Event Reporting System database, 12% of reported adverse events (520 of 4,336) following the use of chloroquine that occurred between the fourth quarter of 2012 and the fourth quarter of 2019 were neuropsychiatric. These events included amnesia, delirium, hallucinations, depression, and loss of consciousness, the authors write.
The researchers acknowledged that the incidence of psychiatric adverse effects associated with the use of chloroquine is “unclear in the absence of high-quality, randomized placebo-controlled trials of its safety.” Nevertheless, they pointed out that there have been reports of insomnia and depression when the drug was used as prophylaxis against malaria .
Moreover, some case series or case reports describe symptoms such as depression, anxiety, agitation, violent outburst, suicidal ideation, and psychosis in patients who have been treated with chloroquine for malaria, lupus erythematosus, and rheumatoid arthritis .
“In contrast to many other psychoses, chloroquine psychosis may be more affective and include prominent visual hallucinations, symptoms of derealization, and disorders of thought, with preserved insight,” the authors wrote.
They noted that the frequency of symptoms does not appear to be connected to the cumulative dose or the duration of treatment, and the onset of psychosis or other adverse effects is usually “sudden.”
In addition, they warn that the drug’s psychiatric effects may go unnoticed, especially because COVID-19 itself has been associated with neuropsychiatric symptoms, making it hard to distinguish between symptoms caused by the illness and those caused by the drug.
Although the psychiatric symptoms typically occur early after treatment initiation, some “subtle” symptoms might persist after stopping the drug, possibly owing to its “extremely long” half-life, the authors stated.
Dr. Gressier noted that practicing clinicians should look up reports about self-medication with chloroquine “and warn their patients about the risk induced by chloroquine.”